If you have autoimmune disease, it’s likely you’ve had some experience with being on prescription corticosteroids steroids. They can be quite effective to tamp down our overly zealous immune systems and get flares under control. They are anti-inflammatory and are also used for other conditions like asthma, allergies, and joint inflammation. It turns out at some point I’ve been on steroids for most of the above issues. But while they often seem like a potential wonder drug--and at times they have been for me--they are not a medication to be taken lightly.
Let me start with the good news. They work. When I’ve had bad flares, I mean flares where each second feels like an eternity of pain, getting infusions of high dose IV steroids usually gets things under control enough. Nothing else has done that for me in those cases.
When I’ve gone to the emergency room with an anaphylactic reaction, steroids (combined with benedryl) gets the swelling of my throat under control.
For me, however, steroids are not just for emergencies. They are part of my monthly infusion routine to decease side effects and also prevent me from having an allergic reaction. This is where the problems begin.
Because steroids change me. I must admit it. The first two days that I am on them, I usually don’t mind the increase in energy they tend to give me. I feel a bit like super woman. I have more energy, I can do more things with my daughter, carry more, walk more, it's great...at first.
But then I get what must be a milder version of what baseball players call roid rage. I become quicker to frustrate and anger. I still look like me (perhaps with a more swollen face, which is another side effect), but I certainly don’t feel like me. Little things really bother me and my patience goes from what I would consider my usual fairly tolerant self to a short fuse. I feel all around frustrated. I get mad at my husband and I'm often not sure why; basically because he’s simply the person who is with me the most.
I also feel less optimistic on steroids. My mood drops and I feel down about having autoimmune disease and how it is impacted my life, career, and family enormously. The glass goes from half full to half empty in a matter of two days.
Mood changes, mood swings, and depression are listed as side effects off steroids. Some of my doctors have told me my low doses shouldn't cause these problems, but they do for me. I have to be on this medication for approximately a week every month, so it's a regular cycle that I should be used to, but it catches me every time. My infusions have helped bring me from being disabled by autoimmune disease to relatively functional again, but steroids are part of the bargain that comes along with it.
I don't really have a great solution for what to do, but I have compiled a list of things that are marginally helpful.
1) Remind yourself that how you feel is not really reflective of who you are and this episode will pass. Of course easier said than done.
2) Warn close family members that you might not be exactly yourself. Apologize in advance for any ridiculous things you might say.
3) Ask those in your support network to remind you that how you feel is not realistic and temporary.
4) Create A mantra that you and your family can use. “It’s not me talking, it’s the steroids.”
5) Engage in normal stress reduction techniques. For me these might include walking, mediation, and making plans with others.
Most of the time, I feel like I am just trying to get clumsily through these tough periods. I imagine many others with autoimmune disease confront this problem as well and I would love to hear your input on what works for you.